Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1995, Volume 63, Issue 6

Oligopolistic Competition and the Optimal Provision of Products<1281:OCATOP>2.0.CO;2-L
p. 1281-1301

Andre de Palma, Simon P. Anderson, Yurii Nesterov

This paper considers the theory of market versus optimal product diversity in the light of two recent advances in oligopoly theory. The first is the development of discrete choice models to describe heterogeneous consumer tastes, and the application of such models to oligopolistic competition. The second advance is the proof that logconcavity of the consumer taste density guarantees the existence of a price equilibrium. We analyze an oligopoly model with price competition and free entry, taking explicit account of the integer constraint. Under the Chamberlinian symmetry assumption (that tastes are i.i.d.), we first show that logconcavity of the taste density implies there is excessive market provision of variety when each consumer buys one unit of the product from one of the firms. We then show that this result extends to price-sensitive individual demands by proving that the equilibrium number of firms is at least as great as that which would be provided at the second-best social optimum subject to a zero-profit constraint for firms. Our results call into question previous findings for representative consumer models that left open the possibility of insufficient product diversity.

Log In To View Full Content

Journal News